Northern Shenandoah Valley Overdose Alert: Increase in Deaths Reported
Published Date: Feb 25, 2019
Six drug overdoses have been reported in the Northern Shenandoah Valley since Thursday and four of the overdoses resulted in deaths. Several overdoses in a short period of time often indicates that the heroin being sold is very potent and more likely to cause an overdose.
Two of the fatal overdoses happened in Warren County on Thursday, one occurred in Winchester on Sunday and the fourth death happened in Frederick County on Monday. The latest overdoses bring the total number of deaths in 2019 to eight.
What you can do:
- Share this information with your colleagues, friends, family and community members
- Get NARCAN! This medication reverses the effects of an overdose and saves lives. You can get NARCAN for free by:
- Signing up to attend the REVIVE! Training hosted by the Northern Shenandoah Valley Substance Abuse Coalition on Tuesday, March 5th at 5:30 p.m. on the Our Health Campus in the Eagles Board Room (329 N. Cameron Street, Winchester, VA 22601). Please sign up by calling Bethany Searfoss at 540-536-5004 or e-mailing [email protected].
- Calling the Winchester/Frederick County Health Department at 540-722-3470 to schedule a time to attend a short training and to receive the medication.
What you need to know:
- Recovery is possible and there are many individuals in our community who are living in recovery. To speak to a Certified Peer Recovery Specialist today call Northwestern Community Services’ Peer2Peer Regional Warm Line, 24 hours a day/7 days a week at 1-833-626-1490. Northwestern Community Services also has a Peer Recovery Center located at 1014 Amherst Street, Winchester, VA, Monday through Friday from 9 a.m. – 5 p.m.
- The signs of substance use:
- Bloodshot eyes, pupils larger or smaller than usual
- Change in appetite or sleep patterns
- Deterioration of physical appearance, personal grooming habits
- Sudden weight loss or weight gain
- Tremors, slurred speech, or impaired coordination
- Engaging in secretive or suspicious behaviors
- Legal trouble
- Neglecting responsibilities
- Sudden change in friends or hobbies
- Unexplained need for money or financial problems
- Appearing fearful, anxious, or paranoid, without a reason
- Lack of motivation
- Mood swings, increased irritability, or angry outbursts
- Unexplained change in personality or attitude
- Prolonged time in the bathroom
- If you suspect that a friend or family member has a substance use disorder you should talk to the person about your concerns and offer help and support without being judgmental.
- Heroin laced with fentanyl is common and could be the reason for these overdoses. NARCAN does work on fentanyl-related overdoses, but it may require more than one dose. Be prepared to carry more than one dose.
- Call 911 if someone is overdosing.
For additional information and resources visit www.roadtorecovery.info and click on the treatment or resources tab at the top of the page.